The amino acid tryptophan is widely present in dietary proteins; it is metabolized, in a rate-limiting enzymatic step, to 5-hydroxytryptophan in the brain, before being converted quickly into serotonin.
5-hydroxytryptophan(5-htp) has been used as an antidepressant for many years, but little research apparently has been carried out recently, because it is not on a patent.
Cochrane reviews in 2001 and 2002 conclude that 5-htp probably is better than placebo for treating depression, but that the existing studies were of poor quality.
Here's a small randomized study comparing 5-htp with imipramine, with both groups showing similar improvements in depression symptoms. http://www.ncbi.nlm.nih.gov/pubmed/336002
This 2004 study from the European Journal of Pediatrics shows that 5-htp given to children at a dose of 2 mg/kg at bedtime, led to a substantial reduction in night terrors over a 6-month period. 84% of the treatment group responded, compared to 29% of the placebo group. The results were quite dramatic, with the average night terrors going down from 7 per month to 0.4 per month in the treated group, compared to a change from 7 to 3.4 in the placebo group. There were no side effect problems.
This is an interesting opinion piece published in 2012. However, there seem to be a lot of claims that are based on the authors' opinions, with references which look quite shaky and dated. The main claim that I question is that 5-HTP causes a competitive inhibition of dopamine metabolism, thus leading in a longer-term basis to a hypodopaminergic state. But another look at the basic science of this issue, such as described in this reference by Awazi (1978): http://www.ncbi.nlm.nih.gov/pubmed/307696, shows that serotonin itself relatively antagonizes dopamine function, but that exogenous 5-htp can actually cause a slight increase in dopaminergic activity, by displacing dopamine from storage sites and triggering a compensatory increase in dopamine synthesis.
The bottom line about this dopamine issue should be to watch clinically for any signs of hypodopaminergic side effects (e.g. Parkinsonism) in any person using 5-htp supplements. I actually don't see case reports along these lines.